Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 105, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 6:58 PM EDT for Hamilton County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2012, 6:58 PM EDT (22:58 UTC)
- Expired
- Apr 5, 2012, 7:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:21 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
586
WUUS54 KMRX 052258
SVRMRX
TNC065-052345-
/O.NEW.KMRX.SV.W.0105.120405T2258Z-120405T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE...
* UNTIL 745 PM EDT
* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROSSVILLE...AND MOVING NORTH AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CHATTANOOGA...SIGNAL MOUNTAIN...HARRISON...RED BANK AND MIDDLE
VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
&&
LAT...LON 3504 8540 3506 8537 3511 8537 3522 8533
3528 8528 3521 8505 3498 8518 3498 8542
TIME...MOT...LOC 2258Z 201DEG 18KT 3501 8529
$$
MJB1 follow-up statement
732
WWUS54 KMRX 052321
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT THU APR 5 2012
TNC065-052345-
/O.CON.KMRX.SV.W.0105.000000T0000Z-120405T2345Z/
HAMILTON TN-
721 PM EDT THU APR 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR HAMILTON COUNTY...
AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHATTANOOGA...MOVING NORTH AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SIGNAL MOUNTAIN...HARRISON...RED BANK AND MIDDLE VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3504 8540 3506 8537 3511 8537 3522 8533
3528 8528 3521 8505 3498 8518 3498 8542
TIME...MOT...LOC 2321Z 201DEG 18KT 3507 8519
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:48 PM EDT, 10 minutes earlier.
Area forecast discussion, Apr 5, 6:48 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 648 PM EDT THU APR 5 2012 .DISCUSSION... UPDATE WILL BE ISSUED TO CLEAR COUNTIES OUT OF THE WATCH ALONG AND EAST OF A N-S LINE THROUGH KNOXVILLE. THE WATCH WILL REMAIN IN EFFECT FOR CHATTANOOGA AND FOR THE CUMBERLAND PLATEAU. WILL ALSO UPDATE THE GRIDS TO BRING TEMPS/DEWPTS CLOSER TO OBSERVATIONS IN SOME AREAS...AND ADJUST POP GRIDS TO BETTER MATCH EXPECTED PRECIP TRENDS FOR THE NEXT FEW HOURS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT THU APR 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. TD
In the hours before
Local storm report, Apr 5, 5:45 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 2 NW UNICOI 36.21N 82.38W
04/05/2012 E1.00 INCH WASHINGTON TN 911 CALL CENTER
&&
JWINTONLocal storm report, Apr 5, 5:46 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 6 SE DUNLAP 35.31N 85.31W
04/05/2012 E1.00 INCH SEQUATCHIE TN 911 CALL CENTER
&&
JWINTONSpecial weather statement, Apr 5, 6:16 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 616 PM EDT THU APR 5 2012 TNZ084-085-052300- MCMINN TN-MEIGS TN- 616 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS AND MCMINN COUNTIES UNTIL 700 PM EDT... AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CHARLESTON...OR 10 MILES SOUTH OF DECATUR...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DECATUR...ATHENS... HILLSVIEW...RICEVILLE AND CLEAR WATER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Special weather statement, Apr 5, 6:19 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 619 PM EDT THU APR 5 2012 TNZ035-036-067-052315- ANDERSON TN-MORGAN TN-ROANE TN- 619 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON AND ROANE COUNTIES UNTIL 715 PM EDT... AT 517 PM CDT/617 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CROSSVILLE TO 8 MILES SOUTH OF KINGSTON...AND MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD... KINGSTON...OAK RIDGE...WARTBURG...OLIVER SPRINGS...FAIRVIEW... BRADBURY...HARRIMAN...PINE ORCHARD...DEARMOND...OAKDALE...HIGH POINT...PETROS AND DEERLODGE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Special weather statement, Apr 5, 6:28 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 628 PM EDT THU APR 5 2012 TNZ099-052315- HAMILTON TN- 628 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 715 PM EDT... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIGNAL MOUNTAIN...OR NEAR CHATTANOOGA... MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARRISON... SODDY-DAISY...MIDDLE VALLEY AND SHADY GROVE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Special weather statement, Apr 5, 6:36 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 636 PM EDT THU APR 5 2012 TNZ067-083-052315- RHEA TN-ROANE TN- 636 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ROANE AND RHEA COUNTIES UNTIL 715 PM EDT... AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ROCKWOOD...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD AND KINGSTON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 39 min |
| Apr 5, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Union | 50 min |
| Apr 5, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 21 min |
| Apr 5, 3:00 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 30 min |
| Apr 5, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 38 min |
| Apr 5, 3:52 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 23 min |
| Apr 5, 3:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins | 50 min |
| Apr 5, 4:21 PM EDT | Flash Flood Warning | MRX | Morgan, Roane | 56 min |
| Apr 5, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 45 min |
| Apr 5, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi, Washington | 14 min |
| Apr 5, 5:34 PM EDT | Areal Flood Advisory | MRX | Washington | 56 min |
| Apr 5, 5:44 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Sequatchie | 2 hr |
| Apr 5, 7:03 PM EDT | Areal Flood Advisory | MRX | Rhea, Roane | 3 hr |
| Apr 5, 7:30 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Unicoi, Washington | 2 hr |
| Apr 5, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon | 28 min |
| Apr 5, 7:52 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.